Alert archive / Minnesota / Flash Flood Warnings in 2005

Flash Flood Warning 51, NWS Grand Forks, ND

August 25, 2005Clay County, Norman County, Minnesota; Cass County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Aug 25, 2005, 1:47 PM CDT for Clay County, Norman County, Minnesota; Cass County, North Dakota. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2005, 1:47 PM CDT (18:47 UTC)
Expired
Aug 26, 2005, 1:00 AM CDT
In force
11 hr
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Clay County, MN, Norman County, MN, Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 61 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.8 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1435 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFGF 251848
FFWFGF
MNC027-107-NDC017-260600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
147 PM CDT THU AUG 25 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN NORTHWEST MINNESOTA
  NORMAN COUNTY IN NORTHWEST MINNESOTA
  CASS COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 100 AM CDT

* AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 6
  MILES WEST OF FLAMING TO 7 MILES WEST OF DAVENPORT...OR ALONG A
  LINE EXTENDING FROM 43 MILES NORTHEAST OF FARGO TO 23 MILES
  SOUTHWEST OF FARGO. THE STORMS PRODUCING VERY HEAVY RAIN WERE      
  MOVING TO THE NORTHEAST AT 30 MPH. A SLOW MOVING COLD FRONT AND    
  PERSISTENT STORMS MOVING FROM SOUTHWEST TO NORTHEAST WILL RESULT   
  IN RAINFALL AMOUNTS OF 3 TO 4 INCHES OVER THE WARNED AREA.

* SOME LOCATIONS IN THE WARNING INCLUDE
  MAPLETON...HARWOOD...ADA...WEST FARGO...FARGO AND MOORHEAD.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4748 9647 4666 9740 4666 9710 4748 9620

$$

HOPKINS
2 follow-up statements
000 
WGUS73 KFGF 251946
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
245 PM CDT THU AUG 25 2005

MNC027-107-NDC017-260600-
NORMAN MN-CLAY MN-CASS ND-
245 PM CDT THU AUG 25 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR CASS...CLAY AND 
NORMAN COUNTIES UNTIL 100 AM CDT FRIDAY MORNING...

AT 235 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING VERY 
HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 
FLAMING TO DURBIN...OR ALONG A LINE EXTENDING FROM 44 MILES SOUTH OF 
THIEF RIVER FALLS TO 19 MILES SOUTHWEST OF FARGO. THE THUNDERSTORMS 
WITH EXCESSIVE RAIN WERE MOVING TO THE NORTHEAST AT 30 MPH.

WEATHER SPOTTERS REPORTED LOCATIONS IN FARGO UNDER WATER. THE 
LOCATIONS INCLUDE 13TH STREET SOUTH...1ST STREET...AND THE 45TH 
STREET UNDERPASS. SPOTTERS ALSO REPORTED 2.75 INCHES OF RAIN IN THE 
LAST HOUR IN HORACE...AND 2.50 INCHES OF RAIN IN BRIARWOOD.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4748 9647 4666 9740 4666 9710 4748 9620

$$

HOPKINS
000 
WGUS73 KFGF 260248
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
948 PM CDT THU AUG 25 2005

MNC027-107-NDC017-260600-
NORMAN MN-CLAY MN-CASS ND-
948 PM CDT THU AUG 25 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR CASS...CLAY AND 
NORMAN COUNTIES UNTIL 100 AM CDT FRIDAY MORNING...

WEATHER SPOTTERS REPORTED LOCATIONS IN FARGO UNDER WATER. THE 
LOCATIONS INCLUDE 13TH STREET SOUTH...1ST STREET...AND THE 45TH 
STREET UNDERPASS. SPOTTERS ALSO REPORTED 2.75 INCHES OF RAIN IN 
HORACE...2.50 INCHES OF RAIN IN BRIARWOOD...AND 4.80 INCHES IN NORTH 
FARGO. THESE AMOUNTS OCCURRED IN A SHORT DURATION. SIMILAR 
CONDITIONS CAN BE EXPECTED ACROSS THE WARNED AREA.

THE HEAVIEST RAINFALL OCCURRED IN A BAND FROM LEONARD IN SOUTHEAST 
CASS COUNTY TO FARGO AND NORTHEAST THROUGH NORMAN COUNTY. 

CONDITIONS WILL SLOWLY IMPROVE AS NO ADDITIONAL RAINFALL IS EXPECTED 
OVERNIGHT. 

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4748 9647 4666 9740 4666 9710 4748 9620

$$
TG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 10:59 AM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 25, 10:59 AM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1059 AM CDT THU AUG 25 2005

.UPDATE...
FCST CHALLENGE IS PCPN TIMING AND SVR POTENTIAL FOR WCNTRL MN.
UPPER LOW JUST NORTH OF REGINA SASK...MOVING SLOWLY EAST.
WEDGE OF MUCH DRIER SFC-850 MB AIR FROM ECNTRL MN INTO NW AND
NCNTRL ND INTO SRN MANITOBA...WITH DEW PTS IN THE 40S OVER OUR FAR
NW FCST AREA (DVL-LANGDON-CAND0. SFC FRONT HAS BASICALLY BECOME
NEARLY PARALLEL TO MID AND UPPER LEVEL FLOW AND WAS LOCATED NR A
HCO-GFK-VCY LINE. FRONT WILL ONLY SLOWLY MOVE EAST TODAY INTO THIS
EVENING AS UPPER LOW MOVES EAST. SCT TSRA RIGHT ALONG FRONT
INCREASING IN THE VALLEY CITY-ABERDEEN COORIDOR AND THIS WILL
RIDE NORTHEAST TODAY. COOL TEMPS AT THE SFC AND STILL WARM TEMPS
AT 700-500 MB WILL LEAD TO LIMITED INSTABILITY SO NO SVR WX
EXPECTED WITH THIS BAND.

QUESTION IS OVER WCNTRL MN WHERE 12Z SPC OUTLOOK HAS WCNTRL MN IN
SLIGHT RISK FOR THIS AFTN/EVE. LOW CLOUDS HANGING TOUGH OVER THAT
AREA...WITH CLEARING TAKING PLACE OVER ERN MN AND SOUTH AND EAST
OF ST CLOUD. PER 12Z ETA40 SOUNDING AT FERGUS FALLS TEMPS WOULD
NEED TO REACH 81F BY LATE AFTN FOR LIFTED INDICES TO DROP TO
-6...BUT ATTM THAT APPEARS TO BE A STRETCH. THUS INSTABILITY LOOKS
LACKING AND MORE FOCUSED TOWARD THE SOUTH INTO PORTIONS OF SE SD
INTO NEBRASKA. ALSO LOW-MID LEVEL SHEAR IS ALSO WEAK...MORE
PRONOUNCED CLOSER TO STRONGER LEVEL 500 MB FLOW SOUTHEAST OF UPPER
LOW OVER ND. SO SHEAR AND INSTABILITY AREAS NOT IN PHASE.
FREEZING LEVEL ALSO HIGH WITH VALUES NR 14.5 KFT. THUS DID REMOVE
SVR WORDING FOR MN CWA. CANNOT COMPLETELY RULE OUT ISOLD SVR
HAILER BUT ODDS ARE AGAINST ANYTHING WIDESPREAD.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE
Hazardous weather outlook, Aug 25, 12:43 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1243 PM CDT THU AUG 25 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
1243 PM CDT THU AUG 25 2005

...ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR A
SMALL PART OF SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ENOUGH INSTABILITY HAS BEEN GENERATED DUE TO INCREASED LOW LEVEL
MOISTURE TO GENERATE A BAND OF THUNDERSTORMS JUST EAST OF A COLD
FRONT WHICH WAS LOCATED FROM NEAR GRAND FORKS TO WEST OF FARGO.
ISOLATED SEVERE THUNDERSTORMS PRODUCING LARGE HAIL WILL BE LIKELY
MAINLY SOUTH OF A RED LAKE TO CROOKSTON LINE AND EAST OF A CROOKSTON
TO FARGO TO LISBON LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

RIDDLE

In the hours before

Local storm report, Aug 25, 1:20 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
120 PM CDT THU AUG 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             HENDRUM                 47.26N 96.81W
08/25/2005  0.75 INCH        NORMAN             MN   PUBLIC

0103 PM     HAIL             4 NE HENDRUM            47.30N 96.75W
08/25/2005  0.75 INCH        NORMAN             MN   PUBLIC

&&

MEWENS
Local storm report, Aug 25, 1:29 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
129 PM CDT THU AUG 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             5 NW ADA                47.35N 96.59W
08/25/2005  0.88 INCH        NORMAN             MN   PUBLIC

&&

MEWENS
Local storm report, Aug 25, 1:35 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
135 PM CDT THU AUG 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             7 N ADA                 47.40N 96.51W
08/25/2005  1.00 INCH        NORMAN             MN   PUBLIC

&&

MEWENS
Local storm report, Aug 25, 1:45 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
145 PM CDT THU AUG 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             5 W GARY                47.37N 96.37W
08/25/2005  0.88 INCH        NORMAN             MN   PUBLIC

&&

MEWENS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 12:43 PM CDTSevere Thunderstorm WarningFGFNorman66 min
Aug 25, 1:46 PM CDTSevere Thunderstorm WarningFGFNorman59 min
Aug 25, 4:53 PM CDTSevere Thunderstorm WarningFGFWilkin67 min
Aug 25, 5:29 PM CDTFlash Flood WarningFGFWilkin13 hr
Aug 25, 5:36 PM CDTSevere Thunderstorm WarningFGFOtter Tail54 min
Aug 25, 5:59 PM CDTTornado WarningFGFOtter Tail61 min
Aug 25, 6:48 PM CDTSevere Thunderstorm WarningFGFGrant57 min
Aug 25, 6:59 PM CDTSevere Thunderstorm WarningFGFOtter Tail61 min
Aug 25, 4:57 PM CDTSevere Thunderstorm WarningFGFRichland48 min
Aug 25, 6:39 PM CDTSevere Thunderstorm WarningFGFRichland51 min

Nearby

Flash Flood Warnings in Minnesota, 2005Flash Flood Warnings in North Dakota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.